From Indiana, USA:
My 13 year old son was diagnosed Type 1 five months ago. Overall control is good with his endocrinologist and diabetes team happy with progress and glycohemoglobin results.
The problem is bedtime highs. I have communicated a major fear of overnight lows to both doctor and nurse educator. They have issued a "conservative" dosage recommendation of 1 or 2 units of Regular with usual NPH at bedtime if blood sugar over 300. Yet when this, occurs I opt to let it go and bring under control the next day. Is this especially damaging since he remains high all night? Are my fears of Regular at bedtime unwarranted? Blood sugar 300 or more is only occasional but has occurred a few nights consecutively in past.
It is very understandable to be anxious about low blood sugars in the middle of the night. At the same time your son is likely both to be in a growth spurt and also emerging from his honeymoon period and thus in a phase of needing more insulin. Generally you would like to see fasting blood sugars at this time in the 70 to 150 mg/dl range and at bedtime a blood sugar below 120 mg/dl would justify a protein containing addition (e.g., milk) to his bedtime snack and below 70mg/dl would justify setting the alarm clock and repeating the blood sugar between midnight and 3 a.m.
300mg/dl sounds as though you really have communicated your anxiety to your diabetic team; but control is as important during the night as during the day. However if the A1c is within about 15% of the upper limit of normal for the method used an occasional blood sugar of this level is not going to matter.
I think you should talk to your son's endocrinologist though about very slowly increasing the before supper Regular insulin so that it is between a third and a fifth of the dose of long acting insulin and bedtime blood sugars are between 120 mg/dl and 180 mg/dl.
Just to avoid anxiety you might also occasional check 12 to 3 am blood sugars especially if he has had vigorous exercised in the afternoon. Another point to discuss would be the use of Lispro (Humalog) insulin as the short-acting insulin before supper where its effect would be largely dissipated by bedtime.
The above answer was based on the assumption that the regular insulin or at least some regular insulin was being given before supper and that your concern was primarily to avoid low blood sugars in the midlle of the night and secondarily to avoid high blood sugars at bedtime. Some other members of the team have pointed our that you may have meant to tell us that he was not getting any insulin before supper and that his second daily dose of regular and NPH was being given before bed. If this is indeed the case then I think you should discuss with your son's endocrinologist whether it might be better to give both insulins before supper instead of before bed and possibly to increase the regular coverage of the evening meal. This should decrease the bedtime blood sugars without risking middle of the night hypoglycemia; but again make sure by doing some 1 to 3 am. blood sugars. Switching to Humalog instead of Humulin would also lessen the chances of night time lows. The blood sugar levels to aim for are the same as in the early part of this answer.
[Editor's comment: As indicated by Dr. O'Brien, the problem with high blood sugar at bedtime can be resolved by increasing the insulin at suppertime, or theoretically also by eating a smaller supper (not advised for most growing kids!) and by adding a dose of after-supper exercise.
I personally don't like the idea of using short-acting insulins at bedtime (either Regular or Lispro), since the sugar level might be working its way down at bedtime, and adding short-acting insulin could cause a major insulin reaction while the patient is asleep. So, unless there's an acute illness that definitely needs to have the blood sugar knocked down, I advise sitting tight for that night, and looking to rearrange suppertime insulin, meal size, or adding after-supper exercise to prevent future high bedtime blood sugars. WWQ]
Original posting 16 Jan 97
Updated 20 Jan 97
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.